Months ago I was on an antibiotic. After that I noticed a white film in my mouth along with a soreness on my tongue. I suspected thrush so the doctor perscribed Nystatin. I started the nystatin but to be honest I am not a good medicine taker and therefore did not take it successfully (5x/day). Since it continued I went to my dentist who gave me a oral cancer check with visalite and they found abnormal areas. They sent me to an Oral surgeon and he told me that it doesn't look like anything and that I should use a perioxide mouthwash, which I did, until my tongue turned black and he told me to discontinue. I went back to the oral surgeon for a follow up because it still did not clear and now they are saying they think its leukoplakia and that I need to quit smoking. I quit smoking 6 days ago and have seen nor felt any improvement. I still have the film forming and my tongue is still sore. I don't know what to do. Is it a lingering thrush that just did not clear up or is it leukoplakia and if so when will I feel relief? I just don't know what to think anymore and the oral surgeon is charging me $85 a visit. Any suggestions?FYI: I do not have any lesions, just some inflamed tast buds.
Leukoplakia is a condition in which thickened, white patches form on your gums, on the inside of your cheeks, the bottom of your mouth and sometimes on your tongue. These patches can't easily be scraped off.
The cause of leukoplakia is unknown, but tobacco, either smoked or chewed, is considered to be the main culprit in its development.
Leukoplakia usually isn't dangerous, but it can sometimes be serious. Although most leukoplakia patches are benign, a small percentage show early signs of cancer, and many cancers of the mouth occur next to areas of leukoplakia
but.....Oral thrush causes creamy white lesions, usually on your tongue or inner cheeks. The lesions can be painful and may bleed slightly when you scrape them. Sometimes oral thrush may spread to the roof of your mouth, your gums, tonsils or the back of your throat.
Although oral thrush can affect anyone, it's more likely to occur in babies and people who wear dentures, use inhaled corticosteroids or have compromised immune systems. Oral thrush is a minor problem if you're healthy, but if you have a weakened immune system, symptoms of oral thrush may be more severe and difficult to control
I looked in my closet and found the perioxide rinse I had been using, started doing it again yesterday and my tongue is looking a little better today. The white patches are not as defined and my tongue does not feel as sore. I will keep doing this and see what happens.
I do not feel this is leukoplakia because I am only 35, I have no immune def. and it is strictly on the dorsal part of my tongue. No others signs exist.
By the way. Do not swallow or gargle with Gentian Violet. It should be painted in the mouth with a q-tip. Spit out for a while after applying. It won't kill you if some is digested. People have doctored babies mouths with this stuff for decades.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.